Codeine not safe for all breastfeeding moms and their babies

Aug 20, 2008

Using pain treatments which contain codeine may be risky for some breastfeeding mothers, according to researchers at The University of Western Ontario, and the Hospital for Sick Children (SickKids) in Toronto. Lead author Dr. Gideon Koren published research in the journal, Clinical Pharmacology & Therapeutics which suggests that the codeine used in some pain relief drugs can actually have harmful and even fatal results for infants when ingested by some breastfeeding mothers.

"With nearly half of all infants in North America being delivered by caesarean section or after episiotomy, there is clearly a requirement for pain relief for mothers," says Koren. "However, our study confirms that codeine as a treatment for pain may be unsuitable and cannot be considered safe for all breastfed infants."

Koren holds the Ivey Chair in Molecular Toxicology at the Schulich School of Medicine & Dentistry at The University of Western Ontario, and is a professor of pediatrics at both Western and the University of Toronto. He is also a senior scientist in the Child Health Evaluative Sciences program at SickKids Research Institute, and director of The Motherisk Program.

Codeine is commonly used for pain relief and is recommended by the American Academy of Pediatrics as being compatible with breastfeeding. Following numerous reports through the Motherisk counseling service and the tragic death of an infant who died from an overdose of morphine acquired from breast milk, Koren and his team, located at SickKids and The University of Western Ontario, investigated these negative reactions.

Codeine is a 'prodrug' which means that on its own it is relatively inactive. The pain relieving attributes are only activated when it is metabolized, or transformed by the body into a more active pain relieving compound, morphine. Some individuals have a genetic variance which causes them to metabolize codeine at a rapid rate, producing significantly more morphine in their system than most of the population. While this genetic predisposition is rare, women who possess it and who take codeine for pain while breastfeeding can end up exposing their babies to high levels of morphine through their breast milk. This can cause babies to experience central nervous system depression as a result.

"The good news is that those breastfeeding children who were exposed to these high levels of morphine showed dramatic improvement once they were taken off the morphine tainted breast milk," says Koren. "By removing the exposure, most children will demonstrate a complete reversal of symptoms and show no long-term adverse effects."

Source: University of Western Ontario

Explore further: Number of takeaway outlets in deprived areas increases substantially over two decades

Related Stories

Antarctic ice shelves rapidly thinning

37 minutes ago

A new study led by Scripps Institution of Oceanography at UC San Diego researchers has revealed that the thickness of Antarctica's floating ice shelves has recently decreased by as much as 18 percent in certain ...

Galaxy clusters collide—dark matter still a mystery

37 minutes ago

When galaxy clusters collide, their dark matters pass through each other, with very little interaction. Deepening the mystery, a study by scientists at EPFL and the University of Edinburgh challenges the ...

Recommended for you

Experts question election pledges on GP access

4 hours ago

As the general election in the UK approaches, experts writing in The BMJ this week question whether the party promises on access to general practice are likely to be achievable.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.